Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


very PI resistant since infection
Jun 15, 2004

I was infected a year ago by a very PI resistant virus. The result of the geno was as follows: L10V, K20R, M36I, L63P, A71V, V82A and L90M but no RT mutations. The replication capacity according to the phenotype was 30%. Nevertheless, my VL stabilised around 150K and my CD4 around 430!! First question: will atazanavir, tipranavir and tmc114 work for me? Second: how come i have such a high viral load given the low replication capacity of my virus? Third: My doctor is recommending therapy given my high VL but I am wondering whether I should hold off as much as i can since i only get one shot with NNRTIs. Whats your opinion? Does such a high VL have consequences such as brain damage or irreversible inmune system damage? Last question: can resistance occur without drug pressure at such high VL? (another reason why my doc wants me to start) Thank you very much!

John

Response from Dr. Sherer

I would agree with your doctor that treatment is indicated due to the high viral load. Another peice of information that would be useful in making the decision to start therapy is the slope of your CD4 cell count over the past year, i.e. has it fallen rapidly? If so, that would also argue for treating more promptly. If, on the other hand, your CD4 cells are not changing much, you and your physician could watch the CD4 cells closely, and opt for treatment in the event of a major fall.

Atazanavir alone, i.e. unboosted, would not be a good option in these circumstances. Boosted atazanavir might perform better, but it would not be among the first choices for a PI based regimen. Tipranavir would have a good chance of having some activity, as would lopinavir/r or Kaletra. TMC114 also has good activity against multi-PI resistant virus, and should have activity. I agree with the thrust of this question, i.e. if and when PIs are used in your treatment, a dual PI may be the best option, e.g. lopinavir/r + amprenavir (not fos-amprenavir). There are still uncertainties about interactions with both other PIs and tipranavir and TMC114 - hopefully more will be known as their development progresses.

There are still many things that we don't understand about the replication capacity (RC), i.e. the measure of a virus' ability to replicate in a single cell cycle, as measured on a phenotype assay, viral fitness, which refers to a virus' overall ability to replicate in a person, and the ways in which both are affected by individual and multiple resistance mutations. Some mutations notoriously have little effect on the RC, such as the NNRTI mutations, while others, such as the NRTI mutations, more commonly lead to RC impairment. PI mutations can behave in either way.

There is no evidence that viral load levels alone correlate with CNS function and the onset of dementia. As you know, in general high viral loads are undesirable, as they are associated with more rapid disease progression.

And viral evolution does occur in the absence of drug pressure, but it is random, and not directed towards circumventing a specific drug regimen. The strongest pressure towards the development of drug resistance is the selective pressure caused by drugs, and the most vulnerable individuals are those with enough adherence to expose the virus to drug, but not enough to completely suppress viral replicaiton, i.e. adherence rates for 60-85%.

Finally, you have a complex case which does not lend itself well to discussion in the abstract in a website. I urge you to make your decisions with your doctor, and with consultants to which he or she directs you, and not independently based on answers like these.


Previous
Four drugs
Next
Falling cd4 with undetectable viral load

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement